Format

Send to

Choose Destination
See comment in PubMed Commons below
Autoimmunity. 2014 May;47(3):146-53. doi: 10.3109/08916934.2013.873414. Epub 2014 Jan 20.

Immune-mediated inflammatory reactions and tumors as skin side effects of inflammatory bowel disease therapy.

Author information

1
Dipartimento di Fisiopatologia Medico-Chirurgica e dei Trapianti, Università degli Studi di Milano, Unità Operativa di Dermatologia, IRCCS Fondazione Ca' Granda, Ospedale Maggiore Policlinico , Milano , Italy .

Abstract

All drugs currently used for treating patients with inflammatory bowel disease (IBD - including Crohn's disease and ulcerative colitis) have the potential to induce skin lesions ranging from mild eruptions to more serious and widespread clinical presentations. The number of cutaneous adverse reactions due to IBD therapies is progressively increasing and the most frequently involved drugs are thiopurines and biologics like tumor necrosis factor (TNF)-α antagonists. The main drug-induced cutaneous manifestations are non-melanoma skin cancer (NMSC), notably basal cell and squamous cell carcinomas, and viral skin infections for thiopurines and psoriasiform, eczematoid and lichenoid eruptions as well as skin infections and cutaneous lupus erythematosus for biologics. Cutaneous manifestations should be promptly recognized and correctly diagnosed in order to quickly establish an adequate therapy. The main treatment for NMSC is surgical excision whereas the management of immune-mediated inflammatory skin reactions varies from topical therapy for mild presentations to the shift to another drug alone or in combination with corticosteroids for extensive eruptions.

PMID:
24437626
DOI:
10.3109/08916934.2013.873414
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center